Bow Valley College Delivers Presentation on Fentanyl Crisis in Calgary
Alberta Health Services Doctor will discuss opioids, risk of overdose, and harm reduction policies
January 12, 2016
CALGARY — Dr. Nicholas Etches, Medical Officer of Health at Alberta Health Services, will deliver a presentation about the Fentanyl crisis in Calgary and available harm reduction strategies, at Bow Valley College on January 13, 2016.
Calgary has seen a dramatic increase in overdoses, poisonings and deaths due to street drug use of illegally manufactured Non-Pharmaceutical Fentanyl (NPF) and other opioids. As of the middle of November 2015, Alberta had 213 fentanyl related deaths.
NPF is considerably more toxic than other opioids and even in small quantities it can be very dangerous. In fact, two grains of Fentanyl (equivalent to two grains of salt) is enough to kill a person. Another problem with Fentanyl is that it is cut into street drugs by drug dealers. Drug users may not realize that the drug(s) they consume could be traced with Fentanyl, which increases their risk of overdose, and can lead to loss of consciousness, and potentially death.
“Alberta Health Services has a harm reduction policy that is an important component in the continuum of care required to effectively serve individuals that use psychoactive drugs,” said Dr. Etches. Part of that harm reduction policy includes Naloxone, a medication that can reverse the effects of a Fentanyl overdose so long as it is given right away.
Dr. Etches will discuss:
- Opiods and Fentanyl in particular.
- Fentanyl related deaths in Alberta.
- What the street version of Fentanyl looks like.
- Fentanyl’s effect on the body and mind.
- The dangers associated with Fentanyl.
- Signs and symptoms of Fentanyl overdose.
- Naloxone and other harm reduction strategies.
- What a Naloxone take home kit looks like.
When: Wednesday, January 13; 2:00 p.m. – 3:30 p.m.
Where: Bow Valley College
North Campus, Room N124 (lecture theatre)
345 – 6 Ave., SE, Calgary, AB T2G 4V1